Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Sioux Falls, SD

May 23, 2018Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2018, 1:19 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 1:19 AM CDT (06:19 UTC)
Expired
May 23, 2018, 1:45 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KFSD 230619
SVRFSD
MNC033-063-230645-
/O.NEW.KFSD.SV.W.0025.180523T0619Z-180523T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
119 AM CDT WED MAY 23 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jackson County in southwestern Minnesota...
  Southwestern Cottonwood County in southwestern Minnesota...

* Until 145 AM CDT.

* At 118 AM CDT, a severe thunderstorm was located 5 miles northwest 
  of Heron Lake, or 15 miles west of Windom, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Jackson and southwestern Cottonwood Counties,
  including the following locations... Wilder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 9545 4385 9545 4386 9546 4387 9546
      4397 9525 4381 9520
TIME...MOT...LOC 0618Z 252DEG 14KT 4385 9544 

HAIL...1.00IN
WIND...<50MPH
 
$$

Chapman
2 follow-up statements
946 
WWUS53 KFSD 230634
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
134 AM CDT WED MAY 23 2018

MNC063-230643-
/O.CAN.KFSD.SV.W.0025.000000T0000Z-180523T0645Z/
Jackson MN-
134 AM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4385 9539 4389 9542 4397 9525 4385 9522
TIME...MOT...LOC 0633Z 252DEG 14KT 4387 9536 

$$

MNC033-230645-
/O.CON.KFSD.SV.W.0025.000000T0000Z-180523T0645Z/
Cottonwood MN-
134 AM CDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHWESTERN COTTONWOOD COUNTY...

At 133 AM CDT, a severe thunderstorm was located near Heron Lake, or
12 miles west of Windom, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southwestern Cottonwood County west of Windom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9539 4389 9542 4397 9525 4385 9522
TIME...MOT...LOC 0633Z 252DEG 14KT 4387 9536 

HAIL...1.00IN
WIND...<50MPH
 
$$

Chapman
331 
WWUS53 KFSD 230643
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
143 AM CDT WED MAY 23 2018

MNC033-230651-
/O.EXP.KFSD.SV.W.0025.000000T0000Z-180523T0645Z/
Cottonwood MN-
143 AM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COTTONWOOD COUNTY
WILL EXPIRE AT 145 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, up to 
dime size hail is still possible with this thunderstorm as it moves 
near and just north of Windom by 215 am.

LAT...LON 4385 9539 4389 9542 4397 9525 4385 9522
TIME...MOT...LOC 0641Z 252DEG 14KT 4388 9532 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:34 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 22, 10:34 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1034 PM CDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 321 PM CDT Tue May 22 2018

The primary concern over the next 24 h is the potential for heavy
rainfall overnight and the lower probability of severe weather this
evening and overnight.

At 18Z this afternoon, the surface warm front extended across
northern Nebraska from north of ODX to south of OFK. This front is
slowly expected to lift north into the evening. Both the 17Z HRRR
and 17Z RAP have recently begun to show convection developing this
afternoon.  This seems to be an model initiation issue as current
satellite does not show any indication of thunderstorm development
through 21Z. The only area of concern in the late afternoon and
early evening is the area of stratocumulus along and south of the
Missouri River.  At this point, there is no sign of storm
development but if temperatures can warm into the low 80s with dew
points in the upper 60s, that could allow an isolated storm to break
the cap. With 0-3 km helicity over 250 m2/s2 and CAPE over 2000
J/kg, any storms that form near the Mo River prior to sunset could
become severe.  However, the probability of any surface-based
development is low and would remain isolated.

The greater concern is toward sunset.  A weak upper level wave will
be moving north into northern Nebraska at that time. With low level
frontogenesis, MUCAPE of 1000-2000 J/kg and CIN < 25 J/kg, expect
storms to develop in the vicinity of I-90 within an hour or two of
sunset. Since these storms will be a little elevated, shear is only
30 kts meaning that storm mode is most likely to be multicellular.
Initial updrafts which have access to the best instability may be
able to produce quarter size hail but that threat should only last a
couple of hours - perhaps as late as 06Z.  A second wave will then
move into eastern South Dakota after 06Z. This approaching wave will
cause the low level jet to increase across Nebraska which will lead
to both enhanced moisture transport over the surface boundary and
increased convergence at the nose of the jet near I-90. Agree with
hi-res model solutions which show a significant increase in storm
coverage near or north of I90 after midnight. As storms grow upscale
a cold pool is expected develop and is likely to impede the
northward movement of the front. Corfidi vectors also show that the
MCS will have a slow movement to the east southeast. This will allow
for some areas to get 1 to 2 inches of rain overnight - with locally
higher amounts possible. Based upon the expected location of the low
level front and jet, the most likely area for heavy rain looks to be
from north of Sioux Falls to the Iowa and Minnesota border. However,
this axis could shift north if storms develop later in the night
allowing the front to move closer to Highway 14. Because Flash Flood
Guidance is around 2" in 3 h and the location of heavy rain is
somewhat uncertain, have not issued a Flash Flood Watch for tonight.
However, with brief periods of 1-2"/h rainfall rates possible,
ponding of water in urban and poor drainage areas could occur.

Storms are expected to exit to the east by late Wednesday morning.
With skies becoming most clear, rising mid level height and warming
temperatures above 700 mb, additional storms are not expected to
redevelop Wednesday afternoon.  With at least partly sunny skies and
southerly flow, temperatures will be in the 80s with 90 degrees
possible west of the James River. Dew points will be in the mid 60s
so it will also feel humid.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 321 PM CDT Tue May 22 2018

On Wednesday night, there is a strong shortwave that moves from
western Wyoming into eastern Montana.  There are a series of short
waves further to the south and east, but the main wave is located
across the far west. Winds increase out of the south, but the nose
of the low level jet appears to be focused to the north across North
Dakota. Portions of central South Dakota may be brushed by short
waves lifting to the northeast.  Therefore, have some slight chance -
 low end chance pops west of the James River Valley.

More significant chances of storms are expected on Thursday as a
short wave train moves across the area from southwest to northeast.
Have increasing speed shear with height, but increase is meager with
very little directional shear.  This once again results in 0-6km
bulk shear of 20-25 knots.  With that said, surface based CAPE
values of 2500-3000 J/kg may allow for isolated severe mainly for
hail and wind.

On Friday into next week, upper ridge develops across the Western
Plains leading to relatively dry conditions.  With the Gulf wide
open and southerly flow continuing, should see prolonged warm and
humid conditions. Have nudged temperatures upwards through the
weekend into next week, but not as much as the warm GFS would
suggest. Looks to be a quick transition to summer like conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM CDT Tue May 22 2018

Around the first 6 hours of the TAF period look to have the most
impacts at HON and FSD with showers and thunderstorms possible.
With convection mostly failing to break out this evening, have
backed off on thunder at FSD and left a couple hours of VCTS when
thunder would be most likely. Other than the potential for showers
and thunder, only other thing to look out for would be gusty winds
Wednesday afternoon across the region. Could see a few mid level
cumulus clouds at or around 4 kft as things mix out.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...BT
AVIATION...Ferguson
Hazardous weather outlook, May 22, 9:57 AM CDT, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
957 AM CDT Tue May 22 2018

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-055-056-062-231500-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-Minnehaha-
957 AM CDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

This evening, thunderstorms are expected to develop and become
more widespread lifting into east central South Dakota and
southwest Minnesota overnight. Isolated thunderstorms will be
capable of producing hail up to quarter size, but a larger threat
will be potential heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will continue Wednesday morning before tapering off
in the afternoon. Additional storms will be possible by late day
Thursday, and a few storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely tonight.

IAZ020-031-032-NEZ013-014-SDZ038-050-052>054-057>061-063>071-
231500-
Plymouth-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-
Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
957 AM CDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Storms may begin to develop late in the afternoon and evening,
spreading north of Interstate 90 overnight. A few storms this
evening may produce hail up to quarter size and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will continue at times through Thursday night.
A few storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:34 AM CDTSevere Thunderstorm WarningFSDLyon, Murray12 min
May 23, 3:20 AM CDTFlash Flood WarningFSDCottonwood3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.